A dairy farmer from Kapkulumben village at Chepalungu in Bomet is counting losses after 12 of his cows died under unclear circumstances.
The animals, which include two calves are said to have started collapsing one after the other moments after being sprayed at the farm.
While it was not immediately clear as to what may have caused it, area assistant chief David Tulmat who confirmed the incident claimed the deaths was as a result of food poisoning something the veterinary officials from the county ruled out.
County director of veterinary Dr Wilson Serem said preliminary investigations show that the cows may have died as a result of chemical poisoning.
Dr Serem said while the animals had been fed with sorghum and silage, such was not the cause since it had no harmful effects.
The official said upon the examination it became clear that the animals had been sprayed against ticks mistakenly with pesticides which are meant for crops.
Animals sprayed with such chemicals, he stated, exhibits hypersalivation and shivering signs which causes certain death.
“We analyzed the feeds used but were free from any poison. It is the diazinon chemical substance which was used that caused the deaths,” he said.
Dr Serem, however, pointed out that skin, liver, stomach contents have been collected and are set to be analyzed in the laboratory to establish the real cause.
He also used the opportunity to advise dairy farmers to read the labels in all the chemical substances before administering them to animals.
“Animal owners should be extra careful to avoid such incidents. Let us be cautious because some products are harmful to the lives of the animals,” he warned.